Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 92, NWS Pittsburgh, PA

July 8, 2003Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 7:13 AM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 7:13 AM EDT (11:13 UTC)
Expired
Jul 8, 2003, 10:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 081114
FFWPBZ
PAC051-081415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 1015 AM EDT

* AT 713 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER TWO 
INCHES OF RAIN HAS FALLEN IN THE PAST 2 HOURS NEAR MASONTOWN.

* OTHER LOCATIONS IN THE WARNING INCLUDE...SMITHFIELD...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:05 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 8, 4:05 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 1 hour 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 8, 5:44 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
544 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    WELLSVILLE                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0530 AM    NEW CUMBERLAND            WV   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0530 AM    NEWELL                    WV   WIND DAMAGE
07/08/03   HANCOCK                        TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 8, 5:45 AM EDT, 1 hour 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS A LINE OF SEVERE THUNDERSTORMS
WILL BE CROSSING EAST CENTRAL OHIO UNTIL AROUND 6:30 THIS MORNING.
THESE STORMS WILL NEXT HIT NORTHERN WEST VIRGINIA, WESTERN
PENNSYLVANIA, AND WESTERN MARYLAND, DURING THE MORNING COMMUTER RUSH,
BETWEEN 6:30 AND 8:30.

FOR ALL THESE AREAS, THIS WILL BE THE SECOND OR THIRD BATCH OF STORMS
TO HIT, SINCE LATE LAST NIGHT. NATIONAL WEATHER SERVICE PITTSBURGH SAYS
THE PITTSBURGH METRO AREA WILL GET MOST OF THE STORMS BETWEEN 6:30 AND
7:30 AM.

BEWARE OF DAMAGING THUNDERSTORM WIND GUSTS OF OVER 60 MPH, HAIL LARGER
THAN 1 INCH IN SIZE, AND A 20 MINUTE PERIOD OF CONTINUOUS CLOUD TO
GROUND LIGHTNING. VISIBILITIES CAN GO NEAR ZERO WITH THE HEAVY RAIN.
NATIONAL WEATHER SERVICE PITTSBURGH SAYS ANY LOCATION GETTING MORE THAN
1.5 INCHES OF RAIN WITHIN A 2 HOUR TIME FRAME WILL BEGIN TO SEE
FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.
Local storm report, Jul 8, 5:59 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
559 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    WELLSVILLE                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0530 AM    NEW CUMBERLAND            WV   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0530 AM    NEWELL                    WV   WIND DAMAGE
07/08/03   HANCOCK                        TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0555 AM    SALESVILLE                OHIO   WIND DAMAGE
07/08/03   GUERNSEY                       LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC
Special weather statement, Jul 8, 6:50 AM EDT, 23 minutes before
PAZ007-008-013-014-020-021-029-031-WVZ001>004-012-021-022-081130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA AND WESTERN
PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL CROSS
INTERSTATE 79 BY 7:30. THIS INCLUDES THE PITTSBURGH METRO AREA, BY 8:00
AM.

THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND
BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET
FLOODING, PARTICULARLY IN LOW LYING AREAS  HARD HIT FROM HEAVY RAIN
EARLIER THIS MORNING.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING
RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD
WATERS.
Special weather statement, Jul 8, 6:56 AM EDT, 17 minutes before
MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-081215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA MOUNTAINS AND
WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL
CROSS INTERSTATE 79 BY 7:30, AND MOVE PAST BROOKVILLE, INDIANA,
GREENSBURG, AND CONNELLSVILLE, IN PENNSYLVANIA, AND INTO THE LAUREL
HIGHLANDS, BY 8:30 AM. THE STORMS WILL HAVE PASSED THROUGH KINGWOOD AND
PARSONS, IN THE WEST VIRGINIA MOUNTAINS, AND OAKLAND, MARYLAND, BY 9:00
AM.

THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND
BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET
FLOODING, PARTICULARLY IN LOW LYING AREAS  HARD HIT FROM HEAVY RAIN
EARLIER THIS MORNING.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING
RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD
WATERS.
Local storm report, Jul 8, 7:07 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
707 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 AM    ROGERS                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          PUBLIC

0620 AM    BEAVER FALLS              PA   WIND DAMAGE
07/08/03   BEAVER                         LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC

0600 AM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0620 AM    MOUNT EPHRAIM             OHIO   WIND DAMAGE
07/08/03   NOBLE                          TREES DOWN. REPORTED BY
                                          PUBLIC

0655 AM    PORTERSVILLE              PA   WIND DAMAGE
07/08/03   BUTLER                         TREE DOWN. REPORTED BY
                                          PUBLIC

0600 AM    HOMEWORTH                 OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0600 AM    MINERVA                   OH   WIND DAMAGE
07/08/03   CARROLL                        TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0600 AM    ZANESVILLE                OHIO   WIND DAMAGE
07/08/03   MUSKINGUM                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0600 AM    ADAMSVILLE                OH   WIND DAMAGE
07/08/03   MUSKINGUM                      POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

0600 AM    DRESDEN                   OH   WIND DAMAGE
07/08/03   MUSKINGUM                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:58 AM EDTSevere Thunderstorm WarningPBZBeaver47 min
Jul 8, 3:03 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 8, 3:05 AM EDTSevere Thunderstorm WarningPBZAllegheny55 min
Jul 8, 3:20 AM EDTSevere Thunderstorm WarningPBZWashington55 min
Jul 8, 3:43 AM EDTSevere Thunderstorm WarningPBZBeaver62 min
Jul 8, 5:06 AM EDTSevere Thunderstorm WarningPBZBeaver54 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningPBZAllegheny57 min
Jul 8, 6:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Jul 8, 6:22 AM EDTSevere Thunderstorm WarningPBZLawrence68 min
Jul 8, 6:31 AM EDTSevere Thunderstorm WarningPBZMercer74 min
Jul 8, 6:40 AM EDTSevere Thunderstorm WarningPBZWashington65 min
Jul 8, 6:43 AM EDTFlash Flood WarningPBZGreene3 hr
Jul 8, 6:43 AM EDTSevere Thunderstorm WarningPBZButler, Jefferson62 min
Jul 8, 7:02 AM EDTSevere Thunderstorm WarningPBZAllegheny58 min
Jul 8, 7:55 AM EDTFlash Flood WarningPBZBeaver3 hr
Jul 8, 7:29 PM EDTSevere Thunderstorm WarningPBZBeaver61 min
Jul 8, 7:32 PM EDTSevere Thunderstorm WarningPBZWashington58 min
Jul 8, 7:40 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.